Alert archive / Illinois / Flash Flood Warnings in 2007

Flash Flood Warning 24, NWS St. Louis, MO

July 5, 2007Randolph County, Illinois

NWS St. Louis, MO issued this flash flood warning at Jul 5, 2007, 2:59 AM CDT for Randolph County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2007, 2:59 AM CDT (07:59 UTC)
Expired
Jul 5, 2007, 7:00 AM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Whole counties

County Randolph County, IL

The radar

The St Louis radar (KLSX), 104 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.0 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2007-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2655 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2007-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2655 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLSX 050803
FFWLSX
ILC157-051200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
259 AM CDT THU JUL 5 2007

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANDOLPH COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 700 AM CDT

* AT 257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA...WITH
  RAINFALLS OF 1-2 INCHES IN AN HOURS TIME.  THIS RAIN...COMBINED 
  WITH THE HEAVY DOWNPOURS LATE WEDNESDAY EVENING...WILL CAUSE A
  FLASH FLOOD THREAT ACROSS THE COUNTY DURING THE REMAINDER OF THE
  PREDAWN HOURS.  THE AREA OF PRIMARY CONCERN WILL BE ALONG AND
  SOUTH OF A PRAIRIE DU ROCHER...STEELEVILLE LINE.

* FLASH FLOODING CAN BE EXPECTED ACROSS THE AREA...AND WILL BE
  AFFECTING ELLIS GROVE...STEELEVILLE...CHESTER...AND WELGE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3790 8983 3787 8990 3788 8994 3791 8997
      3796 8995 3797 9000 3808 9019 3814 9003
      3821 9004 3822 9002 3821 8960 3794 8961
      3781 8969

$$

TRUETT
2 follow-up statements
000 
WGUS73 KLSX 051002
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
500 AM CDT THU JUL 5 2007

ILC157-051200-
RANDOLPH IL-
500 AM CDT THU JUL 5 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR
RANDOLPH COUNTY...

RAINFALL OVER RANDOLPH COUNTY DIMINISHED CONSIDERABLY BETWEEN 3 AM 
AND 4 AM.  ISOLATED THUNDERSTORMS WITH BRIEF HEAVY DOWNPOURS WILL 
STILL BE POSSIBLE DURING THE EARLY MORNING HOURS...BUT SUSTAINED 
HEAVY RAIN DOES NOT APPEAR LIKELY AT THIS TIME.

EVEN THOUGH THE RAIN HAS SUBSIDED...RUNOFF FROM THE HEAVY 
RAINS OVERNIGHT STILL POSE A VERY REAL FLASH FLOOD THREAT OVER THE 
NEXT FEW HOURS...ESPECIALLY ALONG AND SOUTH OF A ELLIS 
GROVE...STEELEVILLE LINE.  AREAS IN AND AROUND CHESTER RECEIVED THE 
GREATEST RAINFALL...WITH RAINFALL ESTIMATES FROM RADAR INDICATING 5 
TO 6 INCHES OF RAIN IN THIS AREA.

EARLY MORNING MOTORISTS ARE URGED TO USE CAUTION...ESPECIALLY WHEN 
APPROACHING AREAS KNOWN TO FLOOD DURING TIMES OF HEAVY RAIN.  ALSO 
BE ALERT FOR ROAD AND BRIDGE DAMAGE IN AREAS WHERE FLOOD WATERS MAY 
HAVE ALREADY RECEDED.  

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3790 8983 3787 8990 3788 8994 3791 8997
      3796 8995 3797 9000 3808 9019 3814 9003
      3821 9004 3822 9002 3821 8960 3794 8961
      3781 8969

$$

TRUETT
000 
WGUS73 KLSX 051136
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
635 AM CDT THU JUL 5 2007

ILC157-051145-
RANDOLPH IL-
635 AM CDT THU JUL 5 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR RANDOLPH COUNTY...

A CHECK WITH THE RANDOLPH COUNTY SHERIFFS OFFICE INDICATES THAT NO
FLOODING HAS BEEN REPORTED IN THE AREA OVER THE LAST FEW HOURS.

LAT...LON 3790 8983 3787 8990 3788 8994 3791 8997
      3796 8995 3797 9000 3808 9019 3814 9003
      3821 9004 3822 9002 3821 8960 3794 8961
      3781 8969

$$

TRUETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 11:22 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 4, 11:22 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1122 PM CDT WED JUL 4 2007

.DISCUSSION...
MOIST AND UNSTABLE AIRMASS OVER THE AREA COMBINED WITH A WEAK
FRONTAL BOUNDARY IS PRODUCING SCATTERED CONVECTION.  SO FAR THE
STORMS ARE BEHAVING THEMSELVES...BUT WITH 2000-3000 J/KG OF CAPE AND
MID-LEVEL DRY AIR ENTRAINMENT SHOWING UP ON RUC SOUNDINGS AS WELL AS
THE 18Z ILX SOUNDING...WE COULD SEE WET MICROBURSTS.  STILL THINK
HAIL IS LESS OF A WORRY AS THE FREEZING LEVEL ON THE ILX SOUNDING IS
OVER 15000 FT.  ALSO DONT THINK WELL SEE THE STORMS GET TOO
ORGANIZED OVER OUR CWFA AS DEEP LAYER SHEAR IS VIRTUALLY
NON-EXISTENT.  THINK THE STORMS WILL WEAKEN SLOWLY AS WE LOSE
DAYTIME HEATING THIS EVENING...THOUGH THERE MAY BE LINGERING SHOWERS
AND STORMS THROUGH MIDNIGHT.

THE WEAK FRONT PUSHES INTO THE CWFA ON THURSDAY WHICH WILL DRY OUT
THE LOW LEVELS GENERALLY ALONG AND SOUTH OF THE I-70 CORRIDOR.
STILL THINK THERE WILL BE ENOUGH JUICE AROUND IN SOUTHEAST MISSOURI
AND POSSIBLY SOUTHERN ILLINOIS FOR SCATTERED STORMS TO DEVELOP
AGAIN.  BUFKIT SOUNDING FROM KFAM FOR THURSDAY AFTERNOON SHOWS A
MAX CAPE OF ALMOST 2000 J/KG.  BUT AGAIN...VERY LITTLE SHEAR SO ANY
STORMS THAT DO FORM WILL PROBABLY BE MUCH AS THEY ARE
TODAY...SCATTERED AND MARGINALLY SEVERE.

BOTH THE GFS AND NAM ARE STILL PUSHING THE FRONT SOUTH OF THE AREA
ON THURSDAY NIGHT WHICH SHOULD BRING OUR RAIN CHANCES TO AN END AS
DRY AIR AT LOW LEVELS FILTERS BACK INTO THE CWFA.  THE WEEKEND AND
THE BEGINNING OF NEXT WEEK LOOKS TO BE WARM AND DRY.  850MB TEMPS OF
18-20 ARE BEING FORECAST BY BOTH THE GFS AND THE NAM WHICH MIXES
DOWN TO UPPER 80S-LOWER 90S MAX TEMPS.  MOS GUIDANCE AGREES NICELY
WITH THESE TEMPS SO HAVE FOLLOWED THE GUIDANCE PRETTY CLOSELY.  THE
GFS CONTINUES TO ADVERTISE ANOTHER COLD FRONT MOVING INTO THE AREA
ON MONDAY NIGHT AND TUESDAY.  GFS LOOKS TO BE SUFFERING FROM
CONVECTIVE FEEDBACK AS IT DEVELOPS SEVERAL QPF BULLSEYES OVER THE
SOUTHERN PLAINS ON THE WESTERN END OF THE FRONT.  STILL THINK
THERES A DECENT CHANCE FOR PRECIPITATION WITH THE FROPA SO HAVE
INCLUDED CHANCES IN THE FORECAST FOR MONDAY NIGHT THROUGH WEDNESDAY.

CARNEY
&&

.AVIATION...
FOR THE 06Z TAFS...
COLD FRONT REMAINS EXTENDED FROM NORTHEASTERN IL TO NORTHEAST MO
THEN INTO CENTRAL KS LATE THIS EVENING. FRONT IS FORECAST TO MOVE
SLOWLY SOUTHEASTWARD DURING THE PERIOD. ISOLATED CONVECTION HAS
MOVED AWAY FROM TAF SITES. OTHERWISE...MAIN ISSUE IS TIMING OF
FRONTAL BOUNDARY AS IT SLIDES SOUTH ACROSS THE TAF SITES DURING THE
DAY TODAY...WITH CIGS REMAINING VFR.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 5, 12:01 AM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1201 AM CDT THU JUL 5 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
1201 AM CDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ACROSS
SOUTHEAST MISSOURI AND SOUTHWESTERN ILLINOIS. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. HOWEVER...LOCALLY HEAVY RAIN AND FREQUENT
DEADLY LIGHTNING WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON THURSDAY FOR AREAS
MAINLY SOUTH OF INTERSTATE 70. STORMS ARE NOT EXPECTED TO BE
SEVERE...THOUGH LOCALLY HEAVY RAIN...GUSTY WINDS...AND FREQUENT
DEADLY LIGHTNING WILL BE POSSIBLE WITH THE STRONGEST STORMS.

THE CHANCE FOR THUNDERSTORMS WILL RETURN MONDAY NIGHT AND TUESDAY
FOR PARTS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT FLOODING AND HEAVY RAIN.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TILLY

Nearby

Flash Flood Warnings in Illinois, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.